Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 225, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 5, 2004, 11:56 AM CDT for Neosho County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2004, 11:56 AM CDT (16:56 UTC)
- Expired
- Jul 5, 2004, 1:00 PM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Neosho County, KS
The radar
The Tulsa radar (KINX), 157 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 4.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1923 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 051656
SVRICT
KSC133-051800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1156 AM CDT MON JUL 5 2004
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEOSHO COUNTY IN SOUTHEAST KANSAS
* UNTIL 100 PM CDT.
* AT 1156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTH OF THAYER...OR ABOUT 16 MILES
SOUTH OF CHANUTE...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE
NEAR THAYER AROUND NOON CDT...
NEAR ERIE AROUND 1230 PM CDT...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF PENNIES...
WINDS UP TO 60 MILES AN HOUR...
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO
COUNTY UNTIL 100 PM CDT.
LAT...LON 3752 9552 3739 9552 3760 9509 3772 9509
3772 9527
$$
/KETCHAM
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:55 AM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 5, 10:55 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1055 AM CDT MON JUL 5 2004 .DISCUSSION... MORNING CONVECTION HAS BASICALLY MOVED OUT OF SRN/SERN KS ATTM. SO A RETURN TO SUNSHINE FOR THE DAYTIME HOURS AS SUBSIDENCE BEHIND THE MCS AND MID LEVEL CAP WILL KEEP SHRA/TSRA CHC TO ALMOST NIL DURING THE DAYTIME HOURS. PREVIOUS SHIFT PLACED THE WHOLE FORECAST AREA IN A FLOOD WATCH FOR TDY INTO TNGT WITH MAIN FLOODING THREAT EXPECTED AGAIN TNGT AS S/WV IN THE NEB PANHANDLE LEADS TO MORE CONVECTION IN NW KS. WILL ISSUE AN UPDATE TO THE FLOOD WATCH TO EMPAHSIZE THE NIGHTTIME FLOODING THREAT AND THE DIMINISHED THREAT DURING THE DAYTIME HOURS. COULD CANCEL THE WATCH, BUT WOULD HAVE TO REISSUE ONE FOR THE OVERNIGHT, SO TO AVOID CONFUSION, WILL JUST KEEP CURRENT ONE GOING. LOTS OF LOW LEVEL MOISTURE AND INSTABILITLY FOR MORE SHRA/TSRA EXPECTED TO MOVE IN TNGT WITH WARM AND HUMID CONDITIONS IN THE MEAN TIME. CURRENT MAX TEMP FORECAST LOOKS FINE. KETCHAM -------------------------------------------------------------- 253 AM CDT MON JUL 5 2004 .PREVIOUS DISCUSSION... MAIN FCST CONCERN IS POPS FOR THE FIRST COUPLE OF DAYS AND ESPECIALLY MCS ACTIVITY TNGT TDAY-TNGT: MCS SHOULD BE EXITING THE EASTERN PORTION OF THE CWA AT THE START OF THE PERIOD, SO WL KEEP POPS FOR THE FIRST PART OF THE DAY. BY THE AFTERNOON HOURS THE MAJORITY OF THE PRECIP WL HAVE PUSHED EAST OF THE AREA. FEEL THAT TEMPS SHOULD BE PRETTY CLOSE TO WHAT THEY WERE YESTERDAY, WITH MOISTURE KEEPING TEMPS IN CHECK. ANOTHER EVEN STRONGER WAVE WL KICK OUT OF THE HIGH PLAINS AND ACROSS NEBRASKA. AT THE SFC A LOW IS EXPECTED TO FORM NEAR SW KS. STORMS WL INITIATE OVER THE HIGH PLAINS OVER NW KS AND SW NE. THESE STORMS ARE THEN EXPECTED TO DIVE INTO THE AREA OF HIGH MOISTURE WHICH WL BE SITUATED TO THE SE. THEREFORE, LOOK FOR ANOTHER COMPLEX OF MARGINALLY SEVERE STORMS TO AFFECT MUCH OF THE CWA. SHEAR IS NOT OVERLY IMPRESSIVE WHICH SHOULD LIMIT MOST OF THE ACTIVITY TO MARGINALLY SEVERE HAIL AND WIND. ONE ELEMENT NOT LACKING WL BE LOW LEVEL MOISTURE AND ELEVATED INSTABILITY. MUCH LIKE THE PASSED COUPLE OF NIGHTS, THE LLJ WL INCREASE AND VEER AS THE EVENING PROGRESSES. THIS WL FEED THE SW PORTION OF THE MCS KEEPING THIS COMPLEX GOING THROUGH THE NIGHT. WITH ANOTHER MCS ALSO COMES A CONTINUED THREAT FOR FLOODING. SO WL EXTENDED THE FLOOD WATCH THROUGH TUE MORNING AND ALSO EXPAND TO INCLUDE CENTRAL KS. TUE-WED: STORMS MAY BE ONGOING TUE MORNING OVER THE EASTERN PORTION OF THE CWA WITH MOST OF THE ACTIVITY CONFINED TO AREAS SOUTH OF THE BORDER BY TUE AFTERNOON. A SHORT LIVED SFC RIDGE WL THEN MAKE A CAMEO FOR WED NGT. SOME LEE SIDE TROUGH WL THEN COMMENCE FOR WED WHICH WL INCREASE OUR SOUTH WINDS. TEMPS TUE WL BE A BIT COOLER DUE TO THE WEAK FRONT PASSING SOUTH. A WARM UP CAN BE EXPECTED FOR WED AS SOUTH WINDS AN GOOD MIXING GET GOING. THU-SUN: DUE TO ONGOING SEVERE WX, ONLY TOOK A BRIEF LOOK AT THE EXTENDED. IT APPEARS THE STRONGER WESTERLIES SHIFT NORTH AND WEST OF THE CWA, WHICH SHOULD ALSO SHIFT THE TRACK OF UPPER IMPULSES. SO WOULD NOT EXPECT WIDESPREAD CONVECTION NIGHT AFTER NIGHT LIKE WE HAVE HAD LATELY. WITH THIS SAID, STILL FEEL SOME CONVECTION ACROSS THE HIGH PLAINS IS STILL A POSSIBILITY DURING THE AFTERNOON HOURS ALMOST EVERY DAY. SOME OF THIS ACTIVITY MAY DIVE SE AT NIGHT TOWARDS THE BETTER MOISTURE. JUST NOT SURE HOW WIDESPREAD IT WOULD BE WITH LACK OF ORGANIZATION. SO KEPT POPS AT NIGHT FOR MOST OF THE EXTENDED. KEPT TEMPS A BIT BELOW CLIMO AS MOIST GROUND SHOULD INHIBIT AN EXTREME WARM UP. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 90 68 84 62 / 10 60 20 10 HUTCHINSON 91 67 82 62 / 10 70 20 10 NEWTON 90 68 82 62 / 20 70 20 10 ELDORADO 90 68 84 63 / 20 60 30 10 WINFIELD-KWLD 92 69 86 64 / 20 60 30 20 RUSSELL 89 62 81 59 / 10 70 10 5 GREAT BEND 89 64 81 60 / 5 70 10 10 SALINA 92 68 82 61 / 10 70 20 5 MCPHERSON 91 68 82 62 / 10 70 20 10 COFFEYVILLE 90 69 86 65 / 30 60 50 20 CHANUTE 88 69 84 63 / 30 70 50 10 IOLA 88 69 84 63 / 30 70 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR TODAY THROUGH TUESDAY MORNING FOR ENTIRE COUNTY WARNING AREA. && 7/LAWSON
Hazardous weather outlook, Jul 5, 5:16 AM CDT, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 516 AM CDT MON JUL 5 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 516 AM CDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS MORNING OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF PENNIES AND WINDS TO 50 MPH. THUNDERSTORMS WILL AGAIN BE LIKELY OVERNIGHT ACROSS ALL OF THE AREA. HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH WILL BE POSSIBLE WITH THESE STORMS TONIGHT. A FLOOD WATCH IS IN EFFECT THROUGH TUESDAY MORNING. PLEASE SEE LATEST FLOOD WATCH FOR ADDITIONAL DETAILS. THE THUNDERSTORMS THIS MORNING WILL BE ON THE DECREASE AS THE AFTERNOON HOURS APPROACH WITH AN UPPER LEVEL DISTURBANCE TRACKING OUT OF THE PLAINS. STORMS ARE EXPECTED TO DEVELOP THIS EVENING ACROSS THE HIGH PLAINS OF KANSAS AND NEBRASKA. THESE STORMS WILL THEN MOVE TO THE HIGHER MOISTURE WHICH WILL BE SITUATED OVER EASTERN KANSAS. SHEAR PROFILES ARE MARGINAL FOR SEVERE STORMS BUT THE ABUNDANCE OF LOW LEVEL MOISTURE SHOULD MAKE UP FOR IT. STORMS OVER THE LAST FEW NIGHTS HAVE SATURATED THE GROUND. SO ANY ADDITIONAL RAINFALL TONIGHT WILL GO INTO RUNOFF AND MAY CAUSE FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS, SOME POSSIBLE SEVERE, WILL BE POSSIBLE OVER SOUTHEAST AND EXTREME SOUTH CENTRAL KANSAS TUESDAY MORNING. STORMS WILL AGAIN BE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO TELL IF THESE STORMS WILL BE SEVERE, SO PLEASE CHECK BACK FOR LATER FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER MUCH OF CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON
In the hours before
Local storm report, Jul 5, 6:29 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
629 AM CDT MON JUL 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0949 PM HAIL 4 W RUSSELL 38.89N 98.93W
07/04/2004 1.00 INCH RUSSELL KS LAW ENFORCEMENT
1000 PM HAIL 5 SW RUSSELL AIRPORT 38.82N 98.88W
07/04/2004 0.88 INCH RUSSELL KS TRAINED SPOTTER
1020 PM HAIL 7 S HUTCHINSON 37.96N 97.91W
07/04/2004 1.00 INCH RENO KS TRAINED SPOTTER
1024 PM HAIL HUTCHINSON 38.07N 97.91W
07/04/2004 0.75 INCH RENO KS TRAINED SPOTTER
1035 PM HAIL 1 N INMAN 38.24N 97.77W
07/04/2004 0.75 INCH MCPHERSON KS LAW ENFORCEMENT
1141 PM TSTM WND GST DOUGLASS 37.52N 97.01W
07/04/2004 60 MPH BUTLER KS NWS EMPLOYEE
1145 PM TSTM WND GST 4 E POTWIN 37.94N 96.95W
07/04/2004 60 MPH BUTLER KS EMERGENCY MNGR
1159 PM TSTM WND GST 8 N EL DORADO 37.94N 96.86W
07/04/2004 60 MPH BUTLER KS EMERGENCY MNGR
0152 AM TSTM WND GST SPIVEY 37.45N 98.17W
07/05/2004 60 MPH KINGMAN KS TRAINED SPOTTER
0203 AM TSTM WND GST 4 NNW RUNNYMEDE 37.40N 97.95W
07/05/2004 65 MPH KINGMAN KS TRAINED SPOTTER
0216 AM HAIL MAIZE 37.77N 97.46W
07/05/2004 0.75 INCH SEDGWICK KS LAW ENFORCEMENT
0219 AM TSTM WND GST WEST WICHITA 37.65N 97.50W
07/05/2004 60 MPH SEDGWICK KS LAW ENFORCEMENT
2900 NORTH RIDGE ROAD.
0220 AM HAIL WEST WICHITA 37.65N 97.50W
07/05/2004 0.88 INCH SEDGWICK KS TRAINED SPOTTER
CENTRAL AND RIDGE RD.
0227 AM HAIL PARK CITY 37.80N 97.32W
07/05/2004 1.75 INCH SEDGWICK KS PUBLIC
53RD STREET NORTH.
0228 AM TSTM WND GST WEST WICHITA 37.65N 97.50W
07/05/2004 59 MPH SEDGWICK KS OFFICIAL NWS OBS
ICT ASOS REPORTED A WIND GUST TO 59 MPH ALONG WITH DIME
SIZE HAIL.
0235 AM HAIL 8 W TOWANDA 37.80N 97.14W
07/05/2004 1.00 INCH BUTLER KS LAW ENFORCEMENT
0255 AM HAIL 3 E ROSE HILL 37.57N 97.08W
07/05/2004 1.00 INCH BUTLER KS TRAINED SPOTTER
0354 AM TSTM WND GST HOWARD 37.47N 96.26W
07/05/2004 60 MPH ELK KS TRAINED SPOTTER
0355 AM HAIL MADISON 38.13N 96.14W
07/05/2004 0.75 INCH GREENWOOD KS TRAINED SPOTTER
0423 AM TSTM WND GST YATES CENTER 37.87N 95.74W
07/05/2004 60 MPH WOODSON KS LAW ENFORCEMENT
0430 AM HAIL BENEDICT 37.62N 95.74W
07/05/2004 0.75 INCH WILSON KS TRAINED SPOTTER
0440 AM HAIL 13 ESE YATES CENTER 37.80N 95.52W
07/05/2004 0.75 INCH ALLEN KS TRAINED SPOTTER
0453 AM TSTM WND DMG GALESBURG 37.47N 95.36W
07/05/2004 NEOSHO KS EMERGENCY MNGR
SHED BLOWEN OVER IN GALESBURG. ALSO REPORTS OF POWER
LINES DOWN IN CHANUTE.
0457 AM TSTM WND GST 3 N ERIE 37.61N 95.24W
07/05/2004 70 MPH NEOSHO KS EMERGENCY MNGR
&&
LAWSONSpecial weather statement, Jul 5, 7:26 AM CDT, 4 hours 30 minutes before
KSZ069>072-093>096-098>100-051245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 726 AM CDT MON JUL 5 2004 ...SEVERE WEATHER WATCH UPDATE MESSAGE... THE SEVERE THUNDERSTORM WATCH, NUMBER 559, HAS BEEN CANCELLED AND IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL AND SOUTHEAST KANSAS: BUTLER, COWLEY, GREENWOOD, ELK, CHAUTAUQUA, WILSON, WOODSON, MONTGOMERY, ALLEN, NEOSHO, AND LABETTE. KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 8:54 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 66 min |
| Jul 4, 9:10 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 65 min |
| Jul 4, 9:44 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 61 min |
| Jul 4, 9:55 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 50 min |
| Jul 4, 10:07 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 38 min |
| Jul 4, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 63 min |
| Jul 4, 10:29 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 61 min |
| Jul 4, 10:47 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 58 min |
| Jul 4, 11:20 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
| Jul 4, 11:37 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 53 min |
| Jul 5, 12:16 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 59 min |
| Jul 5, 1:31 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 59 min |
| Jul 5, 1:55 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 65 min |
| Jul 5, 1:59 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 61 min |
| Jul 5, 2:06 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 54 min |
| Jul 5, 2:28 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 62 min |
| Jul 5, 2:43 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 62 min |
| Jul 5, 3:20 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 70 min |
| Jul 5, 3:25 AM CDT | Severe Thunderstorm Warning | ICT | Elk | 80 min |
| Jul 5, 3:47 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 73 min |
| Jul 5, 3:57 AM CDT | Severe Thunderstorm Warning | ICT | Wilson, Woodson | 78 min |
| Jul 5, 4:29 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 76 min |
| Jul 5, 4:52 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 68 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.